Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Brownsville, TX

May 28, 2017Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 28, 2017, 11:41 PM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 11:41 PM CDT (04:41 UTC)
Expired
May 29, 2017, 12:45 AM CDT
In force
64 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 132 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2745 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS54 KBRO 290441
SVRBRO
TXC247-427-505-290545-
/O.NEW.KBRO.SV.W.0041.170529T0441Z-170529T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1141 PM CDT SUN MAY 28 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Jim Hogg County in Deep South Texas...
  Northwestern Starr County in Deep South Texas...
  Southeastern Zapata County in Deep South Texas...

* Until 1245 AM CDT

* At 1141 PM CDT, severe thunderstorms were located along a line
  extending from NEAR Thompsonville to 8 miles west of Guerra to 6
  miles northwest of Falcon State Park, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* Locations impacted include...
  Hebbronville, Agua Nueva, Viboras, Lopeno, New Falcon, Guerra, Gruy
  Stadium, Randado, Falcon State Park and South Fork Estates.

This includes US HIGHWAY 83 between MILE MARKERs 782 and 794.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2733 9855 2733 9852 2727 9852 2726 9853
      2724 9852 2695 9844 2660 9868 2657 9917
      2686 9908 2726 9888 2726 9880 2734 9878
      2735 9863 2733 9862 2733 9859 2735 9859
      2735 9855
TIME...MOT...LOC 0441Z 260DEG 28KT 2726 9894 2689 9903 2664 9922 

HAIL...1.00IN
WIND...60MPH
 
$$

53-Schroeder
1 follow-up statement
267 
WWUS54 KBRO 290528
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
1228 AM CDT MON MAY 29 2017

TXC247-427-505-290545-
/O.CON.KBRO.SV.W.0041.000000T0000Z-170529T0545Z/
Jim Hogg TX-Starr TX-Zapata TX-
1228 AM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR JIM HOGG...NORTHWESTERN STARR AND SOUTHEASTERN ZAPATA COUNTIES...

At 1227 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Las Lomitas to NEAR Agua Nueva to
Viboras, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

Locations impacted include...
Hebbronville, Viboras, Agua Nueva, New Falcon, Guerra, Las Lomitas,
Gruy Stadium, Randado, Hebbronville High School and South Fork
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2733 9855 2733 9852 2727 9852 2726 9853
      2724 9852 2695 9844 2660 9868 2659 9915
      2685 9901 2726 9888 2726 9880 2734 9878
      2735 9863 2733 9862 2733 9859 2735 9859
      2735 9855
TIME...MOT...LOC 0527Z 260DEG 28KT 2732 9855 2695 9864 2670 9883 

HAIL...1.00IN
WIND...60MPH
 
$$

53-Schroeder

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:44 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 28, 6:44 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
644 PM CDT Sun May 28 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...No major adjustments needed to the previous suite of
TAFs. Relevant portion of previous discussion follows:

MVFR cigs return this evening before midnight as surface inversion
strengthens temporarily. Continued to mention thunderstorms
towards sunrise Monday with models suggesting convection from the
Sierra Madre holding together and approaching the air terminals.
Additional convection is expected Monday morning and afternoon
with tempo to prevailing showers or thunderstorms anticipated.
&&

.PREV DISCUSSION... /issued 303 PM CDT Sun May 28 2017/

SHORT TERM (Now through Monday Night): To say the least it is
hot once again across the CWA with the Heat Advisory working out
well with temperatures and dew points peaking out ahead of a weak
cold front approaching South Central Texas. The front is expected
to pull up stationary tonight remaining north of Deep South Texas.
Ingredients remain in place or will be in place for a potential
widespread rain event commencing later tonight and persisting
through Monday evening. Convection is expected to fire over the
Sierra Madre this evening and track east-southeast while tapping
into high instability and combining with increasing upper
divergence as an upper jet max 100kt dips southward. In addition
Hi-Res models indicate moisture convergence along the front
initiating another potential cluster of thunderstorms over South
Central Texas and along the Coastal Bend tracking south into Deep
South Texas. In a nut shell, most if not all models including the
Hi-res solutions all indicate substantial pockets of convection,
some heavy, impacting the region the next 12-36 hours. QPF values
continue to range 2-3+ inches but pockets of heavier rainfall is
possible. We remain in a marginal risk for flash flooding but the
ground will be able to take in a lot of water due to the recent
dry spell. However the more persistent heavier thunderstorms will
be capable of producing torrential downpours with our pwats
expected to increase near 2.25+ inches which is above the 90
percentile. As for severe thunderstorms SPC keep our region in a
Marginal outlook with high instability due to the excessive heat
and dew points but weak shear may inhibit substantial severe
thunderstorms. As has been mentioned can not rule out an isolated
storm that would produce one inch hail and winds in excess of 50
mph. Temperatures will be our least worrisome weather element as
they will trend slightly below normal with the increased cloud
cover and rainfall.

LONG TERM (Tuesday through Sunday): A 500mb trough across
northwest Tuesday and Wednesday moving eastward across west Texas
and northern Mexico Thursday will continued to provide unsettled
weather across portions of south Texas through the rest of the
week as low to mid level moisture remains high across the area and
across the western Gulf of Mexico. Some drier air is expected to
move into the Rio Grande valley and the northern ranchlands
towards the end of the week into the weekend. Will keep a chance
of showers and thunderstorms Tuesday through Thursday before rain
chances diminish Friday into Saturday.

MARINE (Now through Monday night): Conditions at Buoy 42020 at 2 pm
show southeast winds at around 12 knots and seas around 4 feet.
Pressure gradient to remain relaxed as a weak cold front over South
Central Texas becomes stationary tonight just north of the Lower
Texas Coastal waters. A light to occasionally moderate southeast to
east wind and slight seas to persist through Monday night.  Showers
and thunderstorms develop sometime tonight possible becoming
widespread Monday morning and into the afternoon.  Some of the
storms will produce heavy rain, gusty winds and occasional
lightning.

Tuesday through Friday...Light east to southeast  winds will
prevail across the coastal waters Tuesday with surface high
pressure across the southeast United States and low pressure
across west Texas. The pressure gradient will increase slightly
across the lower TX coast Wednesday. Moderate east to southeast
winds will prevail across the western Gulf of Mexico Wednesday and
Thursday before the pressure gradient weakens Friday. Light to
moderate south to southeast winds are expected to prevail across
the lower TX coast Friday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 28, 7:49 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
749 PM CDT Sun May 28 2017

TXZ248>257-292100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
749 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...REST OF Tonight

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ZAPATA...STARR...
JIM HOGG...AND BROOKS COUNTIES UNTIL 3 AM CDT MONDAY DUE TO THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS...AND HEAVY RAINFALL WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH THROUGH THE ENTIRE
FORECAST PERIOD.

SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH
FLASH FLOODING...ARE EXPECTED FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...STRONG WINDS WITH DAMAGE...AND
FLASH FLOODING TONIGHT AND MONDAY SHOULD BE REPORTED TO LOCAL LAW
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-292100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
749 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...REST OF Tonight

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR PORTIONS OR ALL OF THE
LOWER TEXAS COASTAL WATERS WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Special weather statement, May 28, 10:43 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1043 PM CDT SUN MAY 28 2017

TXZ248-290445-
Zapata TX-
1043 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
1145 PM CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Laredo Community College to 22 miles west
of Falcon Dam. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Medina, Zapata County Airport, Las Palmas, Zapata High School and
Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2718 9943 2727 9945 2732 9937
      2727 9933 2727 9919 2693 9918 2692 9933
      2693 9937 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0342Z 269DEG 8KT 2743 9952 2653 9951

53-Schroeder

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:43 PM CDTSpecial Weather StatementBROZapata62 min
May 28, 11:14 PM CDTAreal Flood AdvisoryBROZapata91 min
May 28, 11:25 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata65 min
May 28, 11:49 PM CDTFlash Flood WarningBROZapata86 min
May 29, 12:16 AM CDTAreal Flood AdvisoryBROJim Hogg, Starr89 min
May 29, 12:23 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr52 min
May 29, 12:37 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata83 min
May 29, 12:43 AM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Kenedy62 min
May 29, 1:03 AM CDTAreal Flood AdvisoryBROBrooks, Starr87 min
May 29, 1:16 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy, Starr, Willacy59 min
May 29, 1:27 AM CDTSpecial Weather StatementBROStarr48 min
May 29, 1:43 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Starr92 min
May 29, 1:43 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy62 min
May 29, 2:08 AM CDTSpecial Weather StatementBROWillacy52 min
May 29, 2:24 AM CDTSpecial Weather StatementBROHidalgo36 min
May 29, 2:35 AM CDTSpecial Marine WarningBRO85 min
May 29, 2:45 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy90 min
May 29, 2:47 AM CDTSpecial Weather StatementBROKenedy43 min
May 29, 2:53 AM CDTSpecial Weather StatementBROCameron52 min
May 29, 3:07 AM CDTSpecial Weather StatementBROWillacy38 min
May 29, 3:14 AM CDTSpecial Weather StatementBROHidalgo46 min
May 29, 3:41 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy64 min
May 29, 3:41 AM CDTSpecial Weather StatementBROCameron64 min
May 29, 3:55 AM CDTSpecial Marine WarningBRO95 min
May 29, 4:37 AM CDTAreal Flood AdvisoryBROCameron53 min
May 29, 4:40 AM CDTSpecial Weather StatementBROCameron50 min
May 29, 5:27 AM CDTSpecial Marine WarningBRO63 min
May 29, 9:15 AM CDTSmall Craft Advisory for WindsBRO3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.